Non-steroidal anti-inflammatory drug–induced colopathy
- 1Department of Surgical Gastroenterology, Herlev Hospital, Herlev, Denmark
- 2Department of Pathology, Herlev Hospital, Herlev, Denmark
- 3Department of Surgery, Herlev Hospital, Herlev, Denmark
- Correspondence to Jacob Rosenberg;
Non-steroidal anti-inflammatory drug (NSAID)–induced enteropathy, comprising inflammation, ulceration, occult bleeding and subsequent healing with stricture formation in the small bowel, has become an established clinical entity. Recently, reports of similar pathological changes in the colon have led to increasing awareness of, what is termed, NSAID-induced colopathy. The authors here present a case of NSAID-induced colopathy with diaphragm formation in the colon. Diaphragms are thickened mucosal folds which can completely obliterate the bowel lumen. NSAID-induced colopathy can present with iron-deficiency anaemia, abdominal pain, weight loss, blood-positive stools or altered bowel habits, thus mimicking colon cancer. Acute presentation with bowel obstruction and/or perforation can also occur. Management involves withdrawal of the offending NSAID, excluding differential diagnoses such as inflammatory bowel disease and malignancy, and sometimes surgery with resection. With the increased use of coated and slow-release formulations of NSAIDs, increased awareness with regard to this clinical entity is relevant.
Competing interests None.
Patient consent Obtained.